Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 20, 2004, 5:57 PM CST for Bryan County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 5:57 PM CST (23:57 UTC)
- Expired
- Mar 20, 2004, 6:30 PM CST
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Bryan County, OK
The radar
The Norman radar (KTLX), 172 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS54 KOUN 202357
SVROKC
OKC013-210030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CST SAT MAR 20 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRYAN COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 630 PM CST
* AT 555 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
MILES NORTHEAST OF SILO...MOVING SOUTH AT 25 MPH. ANOTHER STORM
THAT MAY BECOME SEVERE WAS ABOUT 10 MILES NORTHEAST OF CADDO.
* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...BENNINGTON...BLUE...
BOKCHITO...CADDO...CALERA...DURANT...EASTERN LAKE TEXOMA...
KENEFIC...MEAD...SILO AND UTICA
HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY WITH THESE STORMS.
LAT...LON 3417 9600 3416 9651 3392 9662 3386 9638
3395 9598
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:41 PM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 20, 2:41 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 241 PM CST SAT MAR 20 2004 POPS HAVE BEEN LEFT IN SOUTH CENTRAL AND SOUTHEAST OK UNTIL THE FRONT MOVES BEYOND THESE AREAS THIS EVENING. GUSTY NORTH WINDS WILL CONTINUE MUCH OF THE NIGHT AS THE COOLER...DRIER AIRMASS MOVES INTO OK. WINDS WILL DIMINISH SUNDAY AND AFTERNOON TEMPERATURES WILL BE MORE IN LINE WITH SEASONABLE NORMALS. THE SURFACE HIGH IS EXPECTED TO MOVE FROM THE NORTHERN PLAINS INTO THE TENNESSEE VALLEY BY MONDAY EVENING. WITH A WEAK UPPER LOW MOVING ACROSS SOUTHERN NM MONDAY NIGHT AND THE SURFACE HIGH OVER KY/TN...BOUNDARY LAYER MOISTURE WILL QUICKLY RETURN TO OK FROM THE SOUTHWEST. SOME SHOWERS MAY FORM NORTH OF THE FRONTAL REMNANTS MONDAY NIGHT. A BETTER CHANCE FOR RAIN COMES WEDNESDAY WITH A WEAK UPPER WAVE FORECAST TO MOVE THROUGH AN OTHERWISE ZONAL FLOW PATTERN. A STRONGER SOUTHWEST U.S. IMPULSE MAY AFFECT THE SOUTHERN PLAINS IN STRONGER SOUTHWEST FLOW BY FRIDAY AND SATURDAY. FCSTID = 9 OKC 42 59 37 60 / 00 10 00 00 HBR 42 61 39 63 / 00 10 00 00 SPS 46 61 39 64 / 20 10 00 00 GAG 34 62 37 65 / 00 10 00 00 PNC 36 56 33 57 / 00 10 00 00 DUA 48 61 39 62 / 60 10 00 00 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 20, 3:40 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST SAT MAR 20 2004
OKZ004>048-050>052-TXZ083>090-211300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING
ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
GENERALLY ALONG AND SOUTHEAST OF A LINE FROM HOLDENVILLE
OKLAHOMA...TO ARCHER CITY TEXAS.
TIMING...
THROUGH 7 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A SOUTHWARD-MOVING COLD FRONT WILL MOVE ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH 7 PM. THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE LATE THIS AFTERNOON...WITH CONVERGENCE ALONG THE FRONT
EXPECTED TO RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT. STORM
MOTION WILL AVERAGE SOUTH AT 15 MPH. ALTHOUGH VERTICAL WIND SHEAR
WILL NOT BE PARTICULARLY STRONG FOR ORGANIZED SEVERE THUNDERSTORMS
...THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE...WHICH WILL SUPPORT
THE POTENTIAL FOR LARGE HAIL...POSSIBLY TO THE SIZE OF GOLF BALLS.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE REMAINDER OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING...BRINGING AN END
TO THE SEVERE THUNDERSTORM POTENTIAL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.
JAMES/CMSIn the hours before
Special weather statement, Mar 20, 4:58 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 458 PM CST SAT MAR 20 2004 OKZ048-202315- ATOKA OK- 458 PM CST SAT MAR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CHOCKIE AT 458 PM CST...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY WITH THIS STORM. IF IT INTENSIFIES FURTHER... HAIL LARGER THAN 3/4 INCH WILL BE LIKELY. CMS
Special weather statement, Mar 20, 5:25 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 525 PM CST SAT MAR 20 2004 OKZ052-202345- BRYAN OK- 525 PM CST SAT MAR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF CADDO AT 525 PM CST...MOVING SOUTHEAST AT 15 MPH. OTHER THUNDERSTORMS WERE DEVELOPING FROM NEAR MADILL TO NORTH OF MCGEE CREEK LAKE. ALL THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH. STORMS CAPABLE OF PRODUCING QUARTER-SIZE HAIL MAY DEVELOP OR MOVE INTO BRYAN COUNTY BY 6 PM. PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Local storm report, Mar 20, 5:56 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CST SAT MAR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL BROWN 34.08N 96.48W
03/20/2004 1.00 INCH BRYAN OK PUBLIC
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 5:04 PM CST | Severe Thunderstorm Warning | OUN | Atoka | 41 min |
| Mar 20, 5:38 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 22 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.